Colorado, 2005

Tornado in Colorado, May 29, 2005

May 29, 2005 · NWS GJT · 1 event in 1 county or zone

A landspout type tornado was observed over open country by at least two trained weather spotters. This tornado was also photographed by one of the spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A landspout type tornado was observed over open country by at least two trained weather spotters. This tornado was also photographed by one of the spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 1:45 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, May 29, 1:45 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SUN MAY 29 2005

...FLOOD WARNINGS AND WATCHES CONTINUE AS TEMPERATURES WILL REMAIN
ABOVE NORMAL. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE FOUND
AT: WEATHER.GOV/GJT...

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SCATTERED THUNDERSTORMS HAVE FORMED OVER THE MOUNTAIN AREAS...EXCEPT
FOR SE UTAH WHERE DRIER AIR RESIDES.  LATER IN THE DAY...MOUNTAIN
STORMS WILL TRAVEL OVER THE ADJACENT LOWER VALLEY...ESPECIALLY THE
NORTHERN VALLEYS SUCH AS THE   CONVECTIVE ACTIVITY WILL CONTINUE
THROUGH THE EVENING WITH ISOLATED THUNDER LASTING BEYOND MIDNIGHT.
APPROACHING CLOSED UPPER LOW SYSTEM FROM WRN NEVADA PROVIDING THE
UPPER LEVEL DIVERGENCE AND SPEED SHEAR OF 20 TO 30 KNOTS.  ALTHOUGH
SURFACE DEW POINTS HAVE CLIMBED...THEY ARE ONLY IN THE 30S.  CURRENT
STORMS HAVE RELATIVELY HIGH CLOUD BASES AND THE CONVECTIVE POTENTIAL
WILL STAY BELOW 750 J/KG.  THEREFORE SOME STORMS WILL GENERATE
STRONG WIND GUSTS AND SMALL HAIL...BUT AT BEST ONLY A FEW STORMS MAY
APPROACH SEVERE THUNDERSTORM CRITERIA.

SIMILAR CONDITIONS...EXCEPT FOR COOLER AFTERNOON TEMPERATURES...ON
MEMORIAL DAY.  CLOSED UPPER LOW OVER NEVADA PHASES WITH THE TROUGH
AXIS ACROSS MONTANA...HOWEVER THE REMNANT NEVADA CLOSED LOW AND
SURFACE COOL FRONT WILL TRAVEL OVER WRN COLORADO LATE MEMORIAL DAY
AFTERNOON AND EARLY EVENING.  LIKE THIS AFTERNOON...SOME STORMS WILL
BE STRONG DUE TO RELATIVELY LOW FREEZING LEVEL AND SPEED SHEAR.  BUT
THE LACK OF DEEP MOISTURE KEEPS CONVECTIVE POTENTIAL BELOW 1000
G/KG.  WHILE SOME STORMS WILL BE STRONG AND GENERATE WIND GUSTS AND
SMALL HAIL...ONLY A FEW STORMS WILL APPROACH SEVERE THUNDERSTORM
CRITERIA.  H7-H5 COOL POOL ALOFT ARRIVES MONDAY EVENING AND WINDS
ALOFT SHIFT TO NORTHWESTERLY...WITH THE BEST CHANCE OF SHOWERS AND
THUNDER OVER NW COLORADO.

DRIER AIR SPREADS OVER THE FORECAST AREA ON MONDAY NIGHT AND TUESDAY
BEHIND TROUGH AXIS.  BUT SPINNING MONTANA CLOSED LOW WILL KEEP
SENDING WEAK WAVES MOVING ACROSS UTAH AND COLORADO.  THIS WILL KEEP
THE THREAT OF DIURNAL CONVECTION ONGOING...PARTICULARLY THE NRN AND
CENTRAL MOUNTAINS WHERE THE BEST AVAILABLE MOISTURE AND INSTABILITY
RESIDES.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...EVOLUTION OF A LONG WAVE
TROF OVER THE WEST LOOKS MORE CERTAIN WITH EACH SUCCESSIVE MDL RUN AS
A SERIES OF OF STRONG SPRING STORMS MOVE OUT OF THE GULF OF ALASKA.
STORMS LOOK LIKE THEY WILL ALSO HAVE JET SUPPORT. INDIVIDUAL SHORT
WAVES WILL ROTATE THROUGH THE MEAN TROF POSITION BUT WILL BE
DIFFICULT TO TIME...SO HAVE BROADBRUSHED POPS SHOWING A
DIURNAL TREND WITH THE HIGHEST POPS DURING THE AFTERNOONS AND
EARLY EVENING HOURS.

TUESDAY NIGHT-WEDNESDAY: A LITTLE LESS SHOWER ACTIVITY IS INDICATED
DURING THIS PERIOD AS THE NEXT PACIFIC LOW MOVES INTO THE NRN
ROCKIES. THE NORTHERN PORTION OF THE CWA WILL BE THE FAVORED LOCATION
FOR LIMITED PCPN.

THURSDAY-SUNDAY...A GENERAL CYCLONIC FLOW WILL BE OVER THE
REGION AS LONG WAVE TROF TAKES FORM OVER THE INTERMOUNTAIN
WEST. SHORTWAVES EMBEDDED IN THE FLOW WILL PERIODICLY ENHANCE
CLOUDS/SHOWERS. TEMPERATURES ARE EXPECTED TO BE AT OR SLIGHTLY BELOW
SEASONAL NORMALS.

&&

.HYDROLOGY...AFTER COORDINATION WITH THE CBRFC AND EXAMINING RECENT
DATA...MUCH OF THE SNOW HAS MELTED AND WATER LEVELS HAVE DROPPED.
SNOW MELTING OFF THE UINTAS AND SCATTERED SHOWERS WILL CONTINUE TO
POSE CONCERNS FOR NORTHEAST UTAH.  BUT THE THREAT OF ADDITIONAL
FLOODING FOR WESTERN COLORADO AND SOUTHEASTERN UTAH APPEAR
DIMINISHED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL 6 PM MDT MONDAY FOR ALL WESTERN COLORADO
           ZONES...EXCEPT 12 AND 14.
      FLOOD WARNING UNTIL 6 PM MDT MONDAY FOR VALLECITO CREEK AS
           WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA
           COUNTY...RIO BLANCO RIVER IN ARCHULETA COUNTY...AND THE
           ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL 6 PM MDT MONDAY FOR SOUTHEAST UTAH.
      FLOOD WATCH UNTIL FURTHER NOTICE FOR NORTHEASTERN UTAH ZONES.
      FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK AND THE
           DUCHESNE AND WHITEROCKS RIVERS IN UINTA COUNTY.

&&

PF/MC
Hazardous weather outlook, May 29, 4:45 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAY 29 2005

COZ001>014-017>023-UTZ022>025-027>029-301300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAY 29 2005

...FLOOD WARNINGS AND WATCHES REMAIN IN EFFECT AS STREAMS AND RIVERS
REMAIN NEAR BANKFULL WITH LOCALIZED FLOODING IN RESPONSE TO ABOVE
NORMAL TEMPERATURES. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE
FOUND AT: WEATHER.GOV/GJT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
OVER THE REGION.

MEANWHILE...ABOVE NORMAL TEMPERATURES WILL ALLOW RAPID SNOWMELT TO
CONTINUE ACROSS THE HIGHER MOUNTAINS OF WESTERN COLORADO AND EASTERN
UTAH. AS A RESULT...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING
NEAR BANKFULL WITH A FEW OVERSPILLING THEIR BANKS DURING THE LATE
EVENING HOURS. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION
WEBSITE FOR FURTHER INFORMATION AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY...ISOLATED
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH EACH DAY.

IN ADDITION...CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH
THE MEMORIAL DAY WEEKEND AS TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
NORMAL. RECREATIONAL RAFTERS/KAYAKERS SHOULD BE PREPARED FOR
UNUSUALLY STRONG WATER FLOW WHEN SETTING OUT ON AREA WATERWAYS.
IN ADDITION...WATER TEMPERATURES AROUND THE REGION WERE IN THE
LOWER AND MIDDLE 50S...SO THOSE GOING OUT ON THE WATER SHOULD DRESS
FOR THE SWIM AND NOT FOR THE WEATHER. THOSE PLANNING ON CAMPING
ANYWHERE NEAR THE BANKS OF AREA RIVERS...CREEKS AND STREAMS SHOULD BE
ALERT TO THE DANGER OF BANK EROSION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS...
STREAMS AND CREEKS.

NL

The radar

The Grand Junction radar (KGJX), 31 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mesa

When
May 29, 3:15 PM MST to 3:25 PM MST
Where
Mesa County, 1 mi S of Orchard Mesa
Rating
F0
Path length
1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
39.017, -108.567

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451795.